Forskning
Udskriv Udskriv
Switch language
Rigshospitalet - en del af Københavns Universitetshospital
Udgivet

Metabolic bone disease in patients with epilepsy and the use of antiepileptic drugs - Insight from a Danish cross-sectional study

Publikation: Bidrag til tidsskriftTidsskriftartikelForskningpeer review

Harvard

APA

CBE

MLA

Vancouver

Author

Bibtex

@article{1f119709e8bd43da8d42c8f6bf8825a7,
title = "Metabolic bone disease in patients with epilepsy and the use of antiepileptic drugs - Insight from a Danish cross-sectional study",
abstract = "BACKGROUND: Osteoporosis is a bone disorder defined by a decrease in bone mineral density (BMD) which can lead to an increased risk of fractures. Patients with epilepsy are more prone to having fractures. When accounting for seizure-related fractures, the epilepsy patient population still suffers from an increased risk of fractures. This can be attributed to adverse effects of antiepileptic drugs (AEDs).AIM: The aim of this study was to investigate the association between the use of AEDs and decreased BMD in a large unselected population of Danish patients with epilepsy.METHOD: The study was a cross-sectional study based on data retrieved from 835 patients visiting an outpatient Epilepsy Clinic in Glostrup, Denmark, from January 1st 2006 - January 31st 2018. The data included results from DXA-scans and demographic information. Logistic regression models and other statistical analyses were performed.RESULTS: The results showed that the odds for having osteoporosis when taking EIAEDs were 2.2 (95 % CI: 1.2-3.8, P = 0.007) times higher than those taking NEIAEDs. Furthermore, the odds for having osteoporosis increased with duration of epilepsy (OR = 1.0, 95 % CI: 1.0 - 1.0, P = 0.001) and when the patients consume two AEDs compared to one AED (OR = 2.3, 95 % CI: 1.3-4.1, P < 0.001). Additionally, consuming three AEDs compared to one lead to a 2.3 times higher risk of having osteoporosis (95 % CI: 1.2-4.4, P = 0.01).CONCLUSION: When accounted for many riskfactors, EIAEDs, polytherapy with AEDs and duration of epilepsy are correlated with osteoporosis. There is a need for using these known riskfactors as guidelines in indentifying patients at increased risk of developing osteoporosis.",
keywords = "Antiepileptic drugs, Epilepsy, Metabolic bone disease, Osteoporosis",
author = "Baddoo, {Daniel Roger} and Mills, {Alexander Andrew} and Kullab, {Randa Bismark} and Hassan Al-Mashat and Andersen, {No{\'e}mi Becser} and J{\o}rgensen, {Niklas Rye} and Diemar, {Sarah Seberg}",
note = "Copyright {\textcopyright} 2021 British Epilepsy Association. Published by Elsevier Ltd. All rights reserved.",
year = "2021",
month = mar,
doi = "10.1016/j.seizure.2021.01.008",
language = "English",
volume = "86",
pages = "29--34",
journal = "Seizure : the journal of the British Epilepsy Association",
issn = "1059-1311",
publisher = "W.B./Saunders Co. Ltd",

}

RIS

TY - JOUR

T1 - Metabolic bone disease in patients with epilepsy and the use of antiepileptic drugs - Insight from a Danish cross-sectional study

AU - Baddoo, Daniel Roger

AU - Mills, Alexander Andrew

AU - Kullab, Randa Bismark

AU - Al-Mashat, Hassan

AU - Andersen, Noémi Becser

AU - Jørgensen, Niklas Rye

AU - Diemar, Sarah Seberg

N1 - Copyright © 2021 British Epilepsy Association. Published by Elsevier Ltd. All rights reserved.

PY - 2021/3

Y1 - 2021/3

N2 - BACKGROUND: Osteoporosis is a bone disorder defined by a decrease in bone mineral density (BMD) which can lead to an increased risk of fractures. Patients with epilepsy are more prone to having fractures. When accounting for seizure-related fractures, the epilepsy patient population still suffers from an increased risk of fractures. This can be attributed to adverse effects of antiepileptic drugs (AEDs).AIM: The aim of this study was to investigate the association between the use of AEDs and decreased BMD in a large unselected population of Danish patients with epilepsy.METHOD: The study was a cross-sectional study based on data retrieved from 835 patients visiting an outpatient Epilepsy Clinic in Glostrup, Denmark, from January 1st 2006 - January 31st 2018. The data included results from DXA-scans and demographic information. Logistic regression models and other statistical analyses were performed.RESULTS: The results showed that the odds for having osteoporosis when taking EIAEDs were 2.2 (95 % CI: 1.2-3.8, P = 0.007) times higher than those taking NEIAEDs. Furthermore, the odds for having osteoporosis increased with duration of epilepsy (OR = 1.0, 95 % CI: 1.0 - 1.0, P = 0.001) and when the patients consume two AEDs compared to one AED (OR = 2.3, 95 % CI: 1.3-4.1, P < 0.001). Additionally, consuming three AEDs compared to one lead to a 2.3 times higher risk of having osteoporosis (95 % CI: 1.2-4.4, P = 0.01).CONCLUSION: When accounted for many riskfactors, EIAEDs, polytherapy with AEDs and duration of epilepsy are correlated with osteoporosis. There is a need for using these known riskfactors as guidelines in indentifying patients at increased risk of developing osteoporosis.

AB - BACKGROUND: Osteoporosis is a bone disorder defined by a decrease in bone mineral density (BMD) which can lead to an increased risk of fractures. Patients with epilepsy are more prone to having fractures. When accounting for seizure-related fractures, the epilepsy patient population still suffers from an increased risk of fractures. This can be attributed to adverse effects of antiepileptic drugs (AEDs).AIM: The aim of this study was to investigate the association between the use of AEDs and decreased BMD in a large unselected population of Danish patients with epilepsy.METHOD: The study was a cross-sectional study based on data retrieved from 835 patients visiting an outpatient Epilepsy Clinic in Glostrup, Denmark, from January 1st 2006 - January 31st 2018. The data included results from DXA-scans and demographic information. Logistic regression models and other statistical analyses were performed.RESULTS: The results showed that the odds for having osteoporosis when taking EIAEDs were 2.2 (95 % CI: 1.2-3.8, P = 0.007) times higher than those taking NEIAEDs. Furthermore, the odds for having osteoporosis increased with duration of epilepsy (OR = 1.0, 95 % CI: 1.0 - 1.0, P = 0.001) and when the patients consume two AEDs compared to one AED (OR = 2.3, 95 % CI: 1.3-4.1, P < 0.001). Additionally, consuming three AEDs compared to one lead to a 2.3 times higher risk of having osteoporosis (95 % CI: 1.2-4.4, P = 0.01).CONCLUSION: When accounted for many riskfactors, EIAEDs, polytherapy with AEDs and duration of epilepsy are correlated with osteoporosis. There is a need for using these known riskfactors as guidelines in indentifying patients at increased risk of developing osteoporosis.

KW - Antiepileptic drugs

KW - Epilepsy

KW - Metabolic bone disease

KW - Osteoporosis

UR - http://www.scopus.com/inward/record.url?scp=85100010935&partnerID=8YFLogxK

U2 - 10.1016/j.seizure.2021.01.008

DO - 10.1016/j.seizure.2021.01.008

M3 - Journal article

C2 - 33517239

VL - 86

SP - 29

EP - 34

JO - Seizure : the journal of the British Epilepsy Association

JF - Seizure : the journal of the British Epilepsy Association

SN - 1059-1311

ER -

ID: 62022070